Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 258, NWS Charleston, WV

September 15, 2011Clay County, Kanawha County, Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 15, 2011, 3:02 AM EDT for Clay County, Kanawha County, Nicholas County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 3:02 AM EDT (07:02 UTC)
Expired
Sep 15, 2011, 3:45 AM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Clay County, WV, Kanawha County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 52 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS51 KRLX 150702
SVRRLX
WVC015-039-067-150745-
/O.NEW.KRLX.SV.W.0258.110915T0702Z-110915T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
302 AM EDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN WEST VIRGINIA...
  EAST CENTRAL KANAWHA COUNTY IN WEST VIRGINIA...
  WEST CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 345 AM EDT

* AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF GLEN...OR 15 MILES SOUTHEAST OF CHARLESTON...AND
  MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND 
  GAP...BENTREE...INDORE...BICKMORE...DRENNAN AND MUDDLETY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3829 8079 3825 8119 3826 8123 3824 8126
      3822 8141 3832 8147 3852 8090
TIME...MOT...LOC 0701Z 250DEG 22KT 3827 8132

$$

19
2 follow-up statements
401 
WWUS51 KRLX 150719
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 AM EDT THU SEP 15 2011

WVC039-150729-
/O.CAN.KRLX.SV.W.0258.000000T0000Z-110915T0745Z/
KANAWHA WV-
319 AM EDT THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KANAWHA COUNTY IS
CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAS NOW MOVED EAST INTO 
CLAY COUNTY...SO THE WARNING FOR KANAWHA COUNTY IS CANCELLED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3832 8080 3827 8123 3839 8126 3852 8090
TIME...MOT...LOC 0719Z 250DEG 22KT 3830 8119

$$

WVC015-067-150745-
/O.CON.KRLX.SV.W.0258.000000T0000Z-110915T0745Z/
NICHOLAS WV-CLAY WV-
319 AM EDT THU SEP 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR SOUTHERN CLAY AND CENTRAL NICHOLAS COUNTIES...

AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR BENTREE...OR 14 MILES SOUTHWEST OF CLAY...MOVING EAST AT
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
INDORE...BICKMORE AND MUDDLETY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3832 8080 3827 8123 3839 8126 3852 8090
TIME...MOT...LOC 0719Z 250DEG 22KT 3830 8119

$$

19
313 
WWUS51 KRLX 150743
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
343 AM EDT THU SEP 15 2011

WVC015-067-150751-
/O.EXP.KRLX.SV.W.0258.000000T0000Z-110915T0745Z/
NICHOLAS WV-CLAY WV-
343 AM EDT THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY AND CENTRAL
NICHOLAS COUNTIES WILL EXPIRE AT 345 AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THE STORM 
MAY STILL PRODUCE GUSTY WINDS TO 40 MPH AND UP TO DIME SIZE HAIL FOR 
EASTERN CLAY COUNTY...AND INTO FAR NORTHWESTERN NICHOLAS COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3832 8080 3827 8123 3839 8126 3852 8090
TIME...MOT...LOC 0741Z 250DEG 22KT 3835 8103

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:57 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 15, 1:57 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
157 AM EDT THU SEP 15 2011

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY. MUCH
COOLER AIR MOVES IN DURING THE DAY ON THURSDAY. DRIER AIR AND HIGH
PRESSURE THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TODAY/...
1 AM UPDATE. INCREASED POPS TO HIGHER CHANCE FOR STORMS OVER CWA
EAST OF THE OHIO RIVER...BEFORE THE SOLID BAND OF RAIN SPREADS EAST
OF THE OHIO RIVER LATER TONIGHT.

PREVIOUS DISCUSSION...
LATEST SURFACE OBSERVATIONS INDICATE A COLD FRONT EXTENDS FROM NEW
ENGLAND TO CENTRAL PA...AND THEN SOUTHWEST ACROSS THE NORTHWEST
COUNTIES OF WEST VIRGINIA THROUGH CENTRAL KY TO AN AREA OF LOW
PRESSURE IN WESTERN KY. A LARGE AREA OF SHOWERS AND THUNDERSTORMS
WAS LOCATED FROM LOWER MI ACROSS INDIANA ACROSS WESTERN KY INTO
ARKANSAS.

FARTHER TO THE EAST...A FEW SHOWERS AND THUNDERSTORMS WERE MOVING
MOVING NORTHEAST ACROSS PORTIONS OF KY...OH AND WV.

THESE STORMS SHOULD CONTINUE TO PUSH NORTHEAST...HOWEVER...I STILL
EXPECT THEM TO WEAKEN AND DISSIPATE BY MIDNIGHT.

MODELS CONTINUE TO INDICATE THE LOW PRESSURE SYSTEM...AND AN
ASSOCIATED UPPER LEVEL FEATURE...WILL PUSH EAST.

REMAINDER OF FORECAST APPEARS TO BE ON TRACK AND ONLY MINOR TWEAKS
WERE MADE.

PREVIOUS DISCUSSION...
NO MAJOR CHANGES TO OUR HOURLY DETERMINISTIC POPS FOR MAIN WAVE
WITH SOME MID AND UPPER LEVEL SUPPORT. STILL KEEP ONLY A SLIGHT
CHANCE OF THUNDER AHEAD OF THE WAVE...EXITING THE MOUNTAIN
COUNTIES BY 12Z THURSDAY. INTRODUCED SOME DRIZZLE OVER THE
MOUNTAINOUS COUNTIES BEFORE THE LOW POST FRONTAL CLOUDS LIFT.

KEEPING OUR POPS MOSTLY AOA NAM AND GFS MOS GUIDANCE FOR LATE
TONIGHT INTO THURSDAY MORNING.  WAS A BIT SLOWER IN LIFTING THE
CLOUDS OVER THE SOUTHERN MOUNTAINS AROUND BKW...NOT UNTIL LATE IN
THE DAY.

FIRST NONDIURNAL TEMPERATURE TRACE I CAN RECALL FOR A WHILE...FOR
THE HOURLY TEMPERATURES ON THURSDAY.  TRIED TO HAVE TEMPERATURES DROP
OVER THE LOWLAND THROUGH 15Z OR 16Z...AND OVER THE MOUNTAINS INTO
THE AFTERNOON.  TRIED TO HAVE TEMPERATURE RECOVER A FEW DEGREES OVER
THE OHIO RIVER COUNTIES FROM 18Z TO 21Z.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
COLD FRONT EAST OF AREA AT START OF PERIOD...WITH MAINLY DRY
WEATHER OVER THE CWA. STILL SOME UNCERTAINTY AS TO HOW MUCH CLOUD
COVER WILL CONTINUE TO LINGER OVER THE HIGHER TERRAIN FRIDAY
MORNING BEFORE CLEARING OUT...AND THIS WILL HAVE AN IMPACT ON
OVERNIGHT LOW TEMPERATURES. FOR NOW HELD ONTO SOME CLOUD COVER
OVER THE HIGHER TERRAIN. IF CLEARING WOULD OCCUR...THIS WOULD ALLOW
FOR TEMPERATURES TO COOL OFF NICELY BEHIND THE FRONT...WITH TEMPS
IN THE 40S ACROSS MUCH OF THE CWA...AND INTO THE MID TO UPPER 30S
ACROSS PARTS OF THE NORTHERN MOUNTAINS. MUCH OF THE CWA WILL
REMAIN DRY ON FRIDAY...BUT A PASSING SHORTWAVE...MAY PRODUCE SOME
SHOWERS OVER EXTREME SOUTHERN ZONES FRIDAY.

HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND WITH
DRIER AIR AND GRADUAL WARMING TEMPERATURES THROUGHOUT THE WEEKEND
AS THE HIGH SHIFTS EAST. A FEW WEAK DISTURBANCES TRAVELING THROUGH
THE FLOW MAY PRODUCE SOME LIGHT SHOWERS THIS WEEKEND...BUT WITH AN
OVERALL LACK OF MOISTURE...DECIDED TO KEEP THE FORECAST DRY FOR
NOW.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL CONTINUE TO REMAIN IN CONTROL OVER THE WEEKEND.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE REGION LATE MONDAY
NIGHT OR TUESDAY...BRINGING UNSETTLED WEATHER BACK TO THE REGION.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
06Z THURSDAY THRU 06Z FRIDAY...
COLD FRONT ON A CKB-CRW-JKL LINE AT 06Z WILL MOVE ONLY SLOWLY
SOUTHEASTWARD AS WAVE OF LOW PRESSURE MOVES ALONG FRONT. FRONT THEN
EXITS THE MOUNTAINS AROUND 14Z. MAINLY VFR CEILINGS OUTSIDE
SCATTERED CONVECTION INITIALLY BEHIND THE FRONT...BECOMING LIFR IN
MORE WIDESPREAD RAIN SHOWERS FROM WEST TO EAST BETWEEN 06Z AND 12Z.

AFTER 18Z...SLOWLY IMPROVING FROM WEST TO EAST. BECOMING VFR
CEILINGS OHIO RIVER AND WEST BY 20Z....THE I79 CORRIDOR BY 00Z...AND
OVER THE MOUNTAINS BY 06Z FRIDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF ARRIVAL AND DEPARTURE OF POST
FRONTAL/WAVE LOW STRATUS AND WIDESPREAD SHOWERS MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 09/15/11
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    M    M    L    L    L    M    L    L    L    L    M
HTS CONSISTENCY  H    H    M    M    L    L    L    L    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    M    L    L    L    L
EKN CONSISTENCY  H    M    L    L    L    L    L    M    L    L    L    L
PKB CONSISTENCY  L    M    M    M    M    M    M    L    H    H    H    M
CKB CONSISTENCY  H    M    L    L    M    M    M    L    L    L    L    M

AFTER 06Z FRIDAY...
NO SIGNIFICANT IFR WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/SL
NEAR TERM...KTB/JSH/JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMV

In the hours before

Local storm report, Sep 15, 1:51 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
151 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             WESTON                  39.04N  80.47W
09/15/2011  M1.75 INCH       LEWIS              WV   TRAINED SPOTTER

&&

EVENT NUMBER RLX1100875

MDP
Local storm report, Sep 15, 2:02 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
202 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     TSTM WND GST     1 E BRIDGEPORT          39.29N  80.23W
09/15/2011  M63 MPH          HARRISON           WV   ASOS

            CLARKSBURG AIRPORT ASOS

&&

EVENT NUMBER RLX1100876

MDP
Local storm report, Sep 15, 2:11 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
211 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     CLARKSBURG              39.28N  80.33W
09/15/2011                   HARRISON           WV   BROADCAST MEDIA

            NUMEROUS TREES AND LINES DOWN THROUGHOUT CLARKSBURG AND
            TREE ON CAR

&&

EVENT NUMBER RLX1100877

MDP
Local storm report, Sep 15, 2:13 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
213 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND DMG     GRAFTON                 39.34N  80.02W
09/15/2011                   TAYLOR             WV   BROADCAST MEDIA

            TREE DOWN ON WEST MAIN STREET

&&

EVENT NUMBER RLX1100878

MDP
Local storm report, Sep 15, 2:25 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
225 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             7 W CLARKSBURG          39.28N  80.46W
09/15/2011  E1.75 INCH       HARRISON           WV   BROADCAST MEDIA

            IN MARSHFIELD. RADAR-EST. TIME

&&

EVENT NUMBER RLX1100879

MDP
Local storm report, Sep 15, 2:49 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
249 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     CLARKSBURG              39.28N  80.33W
09/15/2011                   HARRISON           WV   BROADCAST MEDIA

            POWER POLE SNAPPED AND LARGE TREES UPROOTED

&&

EVENT NUMBER RLX1100880

MDP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:01 PM EDTSpecial Weather StatementRLXMason59 min
Sep 14, 11:24 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Ritchie, Wirt36 min
Sep 14, 11:58 PM EDTSevere Thunderstorm WarningRLXCalhoun, Doddridge, Gilmer, Ritchie, Wirt32 min
Sep 15, 12:14 AM EDTSpecial Weather StatementRLXBarbour31 min
Sep 15, 12:19 AM EDTSpecial Weather StatementRLXDoddridge, Harrison26 min
Sep 15, 12:26 AM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Taylor, Tyler49 min
Sep 15, 12:32 AM EDTSevere Thunderstorm WarningRLXGilmer, Harrison, Lewis, Ritchie, Upshur43 min
Sep 15, 1:10 AM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Randolph, Upshur50 min
Sep 15, 1:12 AM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor33 min
Sep 15, 1:43 AM EDTSevere Thunderstorm WarningRLXBarbour, Taylor17 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.